[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.66.254. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 20, 1963

Recovery from Acute Phenobarbital Intoxication After Prolonged Coma

Author Affiliations

Boston; Nantucket, Mass.

Consultant in Anesthesiology (Dr. Vandam) and Staff Physician (Dr. Collins), Cottage Hospital, Nantucket, Mass. Dr. Vandam is a Clinical Professor of Anaesthesia, Harvard Medical School, and Director of Anesthesia, Peter Bent Brigham Hospital, Boston.

JAMA. 1963;184(3):239-241. doi:10.1001/jama.1963.73700160010021b
Abstract

THIS REPORT of recovery from acute phenobarbital intoxication is, we believe, of general interest because of the high blood concentration of barbiturate initially found, the prolonged coma that followed, and the simplicity of the therapeutic approach. Despite recent developments in the treatment of barbiturate poisoning, the experience recorded here reaffirms faith in the essentiality of supportive treatment for the unconscious patient particularly as it may be applied in a relatively isolated community hospital.

Report of a Case  A 39-yr-old married woman was admitted unconscious to the hospital at 8:30 am on Aug 10, 1962. There was a history of several hospital admissions for symptoms of spastic colitis and for infrequent transient blackouts. A cholecystectomy had been performed sometime in the past. She had been taking 15 mg of phenobarbital 4 times daily, 100 mg of dephenylhydantoin (Dilantin) twice daily, and three to four 2-mg tablets of perphenazine (Trilafon) a day

First Page Preview View Large
First page PDF preview
First page PDF preview
×